A Caution to All


Last night I caught a TV show about old farts and their medicines.  General theme?  Geezers take too many.  As often the case, the old galoots are prescribed one medicine to counteract the negative side effects of another.  Pretty soon, the old gent has a shelf filled end-to-end with prescriptions.  And he’s so goofy from all the dope he’s got the staggers and everyone thinks he has Alzheimer’s.

Over the last two years, I myself became one of these old fellows.  First there came the new prescription for the epilepsy.  Then the thyroid medicine.  Nexium for the acid reflux. One of the numerous statins for the fat followed shortly by some unpronounceable drug for my triglycerides.  That’s FIVE.  Of course my joints hurt like crazy so the the doc told me to take loads of Ibuprofen and Tylenol prophylactically, so the grand total of stuff with which I have fouled by body was SEVEN.

By the time I was taking all of them, I’d acquired a chronic sense of dizzyness, was falling off my chair from a total systemic weakness, generally felt like shit and came down with a maddening itch.  The itch started on my chest, moved to my right forearm, moved then to my left forearm, then back to the chest again in a horrible round-Robbin.  This itch wasn’t like the one on the bottom of your foot when driving, or that turns up in your fat creases when you haven’t washed for a few days.  No, this itch could not be relieved by scratching; I could claw and claw until the skin comes off and bleeds and, still, the itch persists undiminished.  I could layer-on the anti-itch creams — even scald it with hot water — and nothing helped.  An episode could (and did) go on for hours.

One day, my old buddy, David A., flew into town (he’s they guy who flits all over the globe in his Gulfsrteam).  We were having breakfast as I tore at my arm.  David asked about the problem, then showed me an app on his iPhone.  It’s name is “Triage” and was written by a bunch of med school professors.  It does many things and one of them is list every medication on earth along with their side effects.

On arriving home, I made a list of all my worrisome symptoms (there were a lot), downloaded the app and compared symptoms to my meds.  Well, whaddya know: Every damned one of them had at least one of my symptoms as a listed side effect.  The chief offender was the satin, as it hit seven out of ten.  Ibuprofen followed close behind.

The doctor looked at my matrix and said that, yes, taking a lot of stuff can lead to a bad synergism, such as my itch.  He told me to stop the statin, the triglyceride medicine and the Ibuprofen.   I did and before the week was out, the itch was becoming a bad memory and the dizziness began to abate as well.  A month later, I was fine.  Well, maybe not fine, as my blood fats are back to their record-setting levels.

So, my friends, download the Triage app.  See if there is any connection between unpleasant symptoms and the stuff you take.  You may be surprised.

-Merlin-

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: